Alert archive / New Jersey / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS New York, NY

May 5, 20174 counties in New York; 5 counties in New Jersey

NWS New York, NY issued this flash flood warning at May 5, 2017, 12:28 PM EDT for 4 counties in New York; 5 counties in New Jersey. It was in force for 4 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 12:28 PM EDT (16:28 UTC)
Expired
May 5, 2017, 4:30 PM EDT
In force
4 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, New York County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 12:35 PM EDTFLASH FLOODHackensack, NJVEHICLE STUCK IN FLOOD WATER ON MAIN STREET... WATER RESCUE IN PROGRESS
May 5, 1:30 PM EDTFLASH FLOODKearny, NJFIRE DEPARTMENT RESPONDING TO MOTORISTS TRAPPED IN FLOOD WATERS ON HARRISON AVENUE.
May 5, 1:30 PM EDTFLASH FLOODKearny, NJMULTIPLE CARS TRAPPED IN FLOOD WATERS ON JOHNSON AVENUE.
May 5, 1:30 PM EDTFLASH FLOODKearny, NJWATER RESCUES AT ROUTE 7 AT FISHBURNE AVENUE. FISHBURNE AVENUE IS CLOSED.
May 5, 1:30 PM EDTFLASH FLOODKearny, NJWATER RESUES AT ROUTE 7 AT FISHBURNE AVENUE. FISHBURNE AVENUE IS CLOSED.
May 5, 1:30 PM EDTFLASH FLOODParamus, NJRIGHT LANDE FLOODED AND IMPASSABLE ON PARAMUS ROAD BETWEEN CENTURY ROAD AND BERGEN COUNTY COMMUNITY COLLEGE
May 5, 1:40 PM EDTFLASH FLOODChelsea, NYWEST SIDE HIGHWAY IS CLOSED BETWEEN 20TH AND 30TH STREETS DUE TO FLOODING.
May 5, 1:45 PM EDTFLASH FLOODEast Newark, NJPASSAIC AVENUE BETWEEN CENTRAL AVENUE AND EAST NEWARK CARS ARE TRAPPED... RESCUES UNDERWAY
May 5, 1:51 PM EDTFLASH FLOODNew York, NYVEHICLE STUCK IN FLOODED ROADWAY ON WEST 24TH STREET AND WEST SIDE HIGHWAY
May 5, 2:30 PM EDTFLASH FLOOD1 Nnw White Plains, NYFEW ROADS IMPASSIBE DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WGUS51 KOKX 051628
FFWOKX
NJC003-013-017-031-039-NYC005-061-087-119-052030-
/O.NEW.KOKX.FF.W.0001.170505T1628Z-170505T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1228 PM EDT FRI MAY 5 2017

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Hudson County in northeastern New Jersey...
  Eastern Passaic County in northeastern New Jersey...
  Union County in northeastern New Jersey...
  Bergen County in northeastern New Jersey...
  Essex County in northeastern New Jersey...
  Southern Westchester County in southeastern New York...
  Bronx County in southeastern New York...
  New York County in southeastern New York...
  Rockland County in southeastern New York...

* Until 430 PM EDT

* At 1222 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. An additional 1 to 2 inches of rain is expected. 
  Excessive runoff from heavy rainfall will cause flooding of small 
  creeks and streams, urban areas, highways, streets and underpasses 
  as well as other drainage areas and low lying spots.
  
* Some locations that will experience flooding include...
  Newark, Jersey City, Yonkers, Paterson, Elizabeth, New Rochelle,
  Passaic, Bayonne, White Plains, Wayne, Mott Haven, Hoboken,
  Plainfield, Bloomfield and East Tremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4060 7444 4082 7433 4091 7433 4090 7427
      4097 7428 4100 7430 4124 7410 4125 7409
      4117 7364 4114 7364 4110 7373 4100 7365
      4081 7384 4078 7394 4072 7397 4068 7406
      4065 7408 4065 7419 4061 7421 4060 7420

$$

FIG
2 follow-up statements
163 
WGUS71 KOKX 051811
FFSOKX

Flash Flood Statement
National Weather Service New York NY
211 PM EDT FRI MAY 5 2017

NJC003-013-017-031-039-NYC005-061-087-119-052030-
/O.CON.KOKX.FF.W.0001.000000T0000Z-170505T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Passaic NJ-Union NJ-Bergen NJ-Essex NJ-Westchester NY-
Bronx NY-New York NY-Rockland NY-
211 PM EDT FRI MAY 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
HUDSON...EASTERN PASSAIC...UNION...BERGEN...ESSEX...SOUTHERN
WESTCHESTER...BRONX...NEW YORK AND ROCKLAND COUNTIES...

At 208 PM EDT, Doppler radar indicated rain and embedded 
thunderstorms diminishing across the area. However, much of the area 
has seen 1 to 3 inches of rainfall in only a couple of hours. There 
have been numerous reports of significant flooding and water 
rescues, especially across urban areas. While the rain is 
diminishing, it will take several hours for water levels to recede.  

Some locations that will experience flooding include...
Newark, Jersey City, Yonkers, Paterson, Elizabeth, New Rochelle,
Passaic, Bayonne, White Plains, Wayne, Mott Haven, Hoboken,
Plainfield, Bloomfield and East Tremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4060 7444 4082 7433 4091 7433 4090 7427
      4097 7428 4100 7430 4124 7410 4125 7409
      4117 7364 4114 7364 4110 7373 4100 7365
      4081 7384 4078 7394 4072 7397 4068 7406
      4065 7408 4065 7419 4061 7421 4060 7420

$$

DW
152 
WGUS71 KOKX 051949
FFSOKX

Flash Flood Statement
National Weather Service New York NY
349 PM EDT FRI MAY 5 2017

NJC003-013-017-031-039-NYC005-061-087-119-051959-
/O.CAN.KOKX.FF.W.0001.000000T0000Z-170505T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Passaic NJ-Union NJ-Bergen NJ-Essex NJ-Westchester NY-
Bronx NY-New York NY-Rockland NY-
349 PM EDT FRI MAY 5 2017

...THE FLASH FLOOD WARNING FOR HUDSON...EASTERN PASSAIC...UNION...
BERGEN...ESSEX...SOUTHERN WESTCHESTER...BRONX...NEW YORK AND ROCKLAND
COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4060 7444 4082 7433 4091 7433 4090 7427
      4097 7428 4100 7430 4124 7410 4125 7409
      4117 7364 4114 7364 4110 7373 4100 7365
      4081 7384 4078 7394 4072 7397 4068 7406
      4065 7408 4065 7419 4061 7421 4060 7420

$$

DW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at May 5, 11:21 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 5, 11:21 AM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
1121 AM EDT Fri May 5 2017

.SYNOPSIS...
A warm front moves in today and north of the region tonight. An
associated cold front then quickly follows late tonight into
Saturday. Weakening low pressure northwest of the region this
weekend moves gradually further northward. An upper low will
remain over the Northeast through the middle of next week as a
series of weak disturbances rotating around it.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Light rain associated with the first upper level wave has pushed
north of the area this morning. Most of the area is now mainly under
a dry slot through late this morning until the steadier rain
over the mid Atlantic begins to move across the area later this
morning into this afternoon. Temperatures and dewpoints and
winds were slightly adjusted to better match observed trends.

The upper level trough approaching with PVA and at the surface,
increasing easterly flow ahead of the warm front approaching from
the south. Boundary layer becomes moist with an overall moist
atmospheric column. Rain continues through the day and will be
heavy at times. Any instability is elevated and is conveyed by
models to develop this afternoon, so have isolated thunderstorms
in the forecast as well. This will probably be seen as embedded
thunderstorms within the rain. Cooler temperature guidance from
the NAM12 for temperatures was used.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The upper level trough continues to approach. The warm front at the
surface will be moving north of the region tonight. The front will
be part of a parent low that will be slightly deepening as it moves
northward from Western PA to Western NY state. Temperatures are
forecast to actually rise slightly this evening before remaining
nearly constant overnight. Rain continues mostly on the East End
of Long Island. Otherwise, other areas will get periodic light
rain or maybe even drizzle at times. Patchy fog develops early on
and further increases as areas at night in response to wet
grounds and onshore flow.

The remaining weakening low Saturday will be northwest of the
region. With cold pool aloft, this will keep showers in the forecast
from time to time. Some surface instability could develop for
western portions of the region Saturday where temperatures will warm
up more relatively so therefore there is a slight chance of a
thunderstorm for those locations. Temperatures are forecast to be
a few degrees warmer Saturday compared to Friday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Long term forecast models remain in good agreement as an upper
trough remains over the region through much of the period. An upper
low moves into the northeast and remains nearly stationary across
the Northeast through the middle of next week.

The weekend and first half of next week looks to remain unsettled as
an upper level low moves over the Northeast and remain nearly
stationary. A series of weak shortwaves will rotate around the low,
providing the threat of showers as each ones moves across the area.
Despite the threat of rain each day, it should be more dry than wet
through this period, Especially as we get into Sunday and Monday.

A break in the precipitation is expected Monday night into Tuesday
however, another chance of rain will come on Wednesday into
Thursday.

Temperatures should average at or slightly below average for the
long term with an overall cloudy period.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Low pressure approaches today, sending a warm front towards the
region.

Gusty E winds continue through the day, gusting 20-30 kt,
strongest along the coast. Gusts may weaken a bit late this
afternoon as winds veer to the SE. Low level wind shear
expected most terminals into the afternoon.

Conditions continue lowering to IFR as rain overspreads the
terminals. Pockets of +RA along with only isolated thunder are
possible with heavier showers. Any thunder coverage is forecast
to be quite low so it is not mentioned in TAFS at this time.

IFR continues through the afternoon. Ceilings lower to LIFR late
in the day and should continue into the night. Some uncertainty
in visibilities this evening/overnight, but LIFR in FG is
possible.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing of flight category changes could be
off by a few hours. Pockets of +RA and iso thunder possible late
morning into the afternoon. Peak gusts around 30 kt.

KLGA TAF Comments: Timing of flight category changes could be
off by a few hours. Pockets of +RA and iso thunder possible late
morning into the afternoon.

KEWR TAF Comments: Timing of flight category changes could be
off by a few hours. Pockets of +RA and iso thunder possible late
morning into the afternoon.

The afternoon KEWR haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.

KTEB TAF Comments: Timing of flight category changes could be
off by a few hours. Pockets of +RA and iso thunder possible late
morning into the afternoon.

KHPN TAF Comments: Timing of flight category changes could be
off by a few hours. Pockets of +RA and iso thunder possible late
morning into the afternoon.

KISP TAF Comments: Timing of flight category changes could be
off by a few hours. Pockets of +RA and iso thunder possible late
morning into the afternoon.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Friday night...IFR in periods of rain with LIFR possible in Fog. SE
gusts 20-25 kt and LLWS near the coast through the evening.
.Saturday...IFR/MVFR. Showers possible. S gusts up to 25 kt.
.Saturday night...MVFR and showers possible. Winds SW 5-15 kt.
.Sunday-Monday...Mainly VFR, but MVFR in showers possible. SW gusts
up to 20 kt possible on Sunday, with winds W-NW on Monday.
.Tuesday...VFR.

&&

.MARINE...
SCA continues for all waters today with increasing easterly flow,
followed by just the ocean tonight through Saturday as winds
decrease but the swell remains to keep ocean seas elevated.

An unsettled weather pattern is expected for the weekend as a storm
system meanders over the region through the first half of next week.
Small Craft conditions can be expected through the weekend with seas
remaining 5 to 8 ft on the ocean.

Seas start to diminish late this weekend, which finally fall below 5
ft on the ocean Monday into Monday night.

Any SCA wind gusts diminish Saturday night and should remain below
SCA criteria through the rest of the long term.

&&

.HYDROLOGY...
Widespread 1 to 2 inches of rain expected with locally higher
amounts, especially in any thunderstorms, mainly through
afternoon/early evening. Any flooding will be mainly minor and
in poor drainage and low lying areas. There is a marginal to
slight risk for flash flooding today.

No significant precipitation is expected Saturday through the middle
of next week.

&&

.TIDES/COASTAL FLOODING...
Water levels of 2 ft above normal are needed form minor coastal
flooding at the times of high tide today, and closer to 3 ft for
moderate. Storm surge and latest guidance continue to keep water
levels below minor coastal flood benchmarks. Its possible that
levels may come close in spots. At this time, no special products
are planned.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ330-
     335-338-340-345.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353-355.

&&

SYNOPSIS...BC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...BC
AVIATION...JE/DS
MARINE...BC/JM
HYDROLOGY...BC/JM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 5, 5:07 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service New York NY
507 AM EDT Fri May 5 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-060900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
507 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

There is potential for some minor poor drainage flooding in low
lying areas today. There is a marginal to slight risk for flash
flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-060900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
507 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:22 AM EDTAreal Flood AdvisoryOKXKings, Nassau, Queens113 min
May 5, 12:09 PM EDTAreal Flood AdvisoryOKXBronx, New York, Richmond, Westchester3 hr
May 5, 12:56 PM EDTFlash Flood WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond3 hr
May 5, 1:21 PM EDTAreal Flood AdvisoryOKXSuffolk4 hr
May 5, 1:46 PM EDTSpecial Marine WarningOKX59 min
May 5, 1:59 PM EDTFlash Flood WarningOKXWestchester3 hr
May 5, 7:08 PM EDTMarine Dense Fog AdvisoryOKX3 hr

Nearby

Flash Flood Warnings in New Jersey, 2017Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.